Category: Haemophilus influenzae

The empirical treatment with topiramate (the patient’s only medication use) was followed by a marked increase in the frequency of symptoms. It is well recognized that there are certain classes of medications that may be dangerous in patients with type 2 LQTS due to prolongation of the period of cardiac cellular repolarization. This was initially recognized during the use of imipramine and has been reported with other tricyclic agents. Unanticipated and unpredictable cardiac events have also been associated with other common medications such as macrolide cheap antibiotics, terfenadine and cisapride, particularly when used in combination. Therefore, the clinician should be aware that new-onset syncope or seizures following the initiation of treatment with certain medications may represent a potentially life-threatening cardiac arrhythmia. Upon review of the QT registry and medical literature, no reports of LQTS have been associated with topiramate, making this a less likely precipitant. There was no change in this patient’s initial QTc interval following discontinuation of this medication.
…Read the rest of this article

An electrocardiogram (ECG) revealed sinus bradycardia with a heart rate of 47 beats/min, a QT interval of 663 ms, and a corrected QT interval (QTc) of 587 ms. There was a markedly abnormal biphasic T-wave morphology with a prominent second component or U-wave. A transthoracic echocardiogram showed normal cardiac anatomy and function. On admission, the patient developed recurrent nonsustained polymorphic ventricular tachycardia (ie, ‘torsades de pointes’). His clinical presentation and ECG findings were consistent with the diagnosis of long QT syndrome (LQTS), and the decision was made to implant a transvenous cardioverter-defibrillator. Following implantation, the patient has been clinically asymptomatic without arrhythmias.
…Read the rest of this article

LONG QT SYNDROME (part 1)

Four years before presentation, a 16-year-old boy began to experience episodes of dizziness, dyspnea and tinnitus. The patient was referred for a neurological evaluation, at which time no abnormalities were detected. An electroencephalogram and a magnetic resonance imaging scan of the brain were normal. A series of antiepileptic medications were initiated due to clinical suspicion of seizures, but his symptoms persisted. Three years following the onset of symptoms, he experienced another episode of lightheadedness and shortness of breath before a syncopal event resulting in head trauma. A computed tomography scan of the brain showed no intracranial abnormality. His symptoms of dyspnea and presyncope with occasional associated tremor persisted, usually occurring during the early morning or when startled, but without any awareness of palpitations. A repeat electroencephalogram again showed no abnormal brainwave activity.

…Read the rest of this article

The current incidence of Hib disease is less than one case per 100,000 children each year. The Canadian Immunization Monitoring Program ACTive (IMPACT) group showed a 95.1% decrease in the incidence of Hib infections between 1985 and 1994. However, this same study found that there were 24 cases of Hib infection in 1994 and one-third of these were due to vaccine failure. Two of these cases involved vaccine failures using the most recent form of conjugate vaccine. Vaccine failure has been defined as Hib disease occurring >2 weeks after the receipt of a single dose of Hib conjugate vaccine in a child >1 year of age, or invasive Hib disease occurring >1 week after receipt of at least two doses of vaccine in a child <1 year of age.
…Read the rest of this article

Epiglottitis is a term used to describe supraglottic inflammation and was most commonly attributed to infection with Hib before the advent of the conjugate influenzae vaccine. The spectrum of pathogens has widened and includes Staphylococcus aureus, Staphylococcus pneumoniae and Haemophilus parainfluenzae. The peak incidence of infection is usually 3.5 years of age. The initial presentation is typically characterized by fever, tachycardia, sore throat, stridor and drooling, with the classic symptoms of epiglottitis consisting of the triad of dysphagia, drooling and respiratory distress. Usually, the diagnosis is made on clinical grounds to allow for emergency securing of the airway. Lateral neck radiographs showing the characteristic ‘thumbprint’ sign, or swollen epiglottis, may supplement the diagnosis. Treatment of epiglottitis should start with a non-invasive assessment of the airway with early consideration given to intubation to secure the airway. A third generation cephalosporin should be given intravenously as empirical antibiotic therapy, and corticosteroids may be useful to reduce swelling. Our patient maintained adequate airway patency, and securing an artificial airway was not performed.
…Read the rest of this article

TYPE B EPIGLOTTITIS (part 1)

A previously healthy 18-month-old girl was brought to the emergency department with a 2 h history of fever and stridor. On arrival, the patient’s temperature was 38.5°C, heart rate 200 beats/min, respiratory rate 40 breaths/min and oxygen saturation was 97% on room air. On initial assessment, the patient had a hoarse cry, inspiratory stridor and mild suprasternal indrawing but was able to swallow without difficulty. No drooling was evident. There was no previous history of choking, foreign body aspiration or sick contact. All routine immunizations, including the 18-month booster, were up to date. The preliminary diagnosis was laryngotracheobronchitis, and the patient received nebulized budesonide and epinephrine, followed by intravenous dexametha-sone (0.6 mg/kg) and a fluid bolus of 0.9% normal saline. A complete blood count showed a white blood cell count of 13.9×109/L (40% polymorphonuclear cells, 2.5% band forms), hemoglobin 118 g/L and platelets 271*109/L. A blood culture and viral nasopharyngeal swab were performed.
…Read the rest of this article